Wyoming, 2019Damaging Wind and High Wind in Wyoming, September 29, 2019
September 29, 2019 · NWS RIW · 2 events in 2 counties and zones
A strong area of low pressure passed to the north of the area and whipped a cold front across Wyoming. The tight pressure gradient as it passed through brought high winds to portions of Sweetwater County with a wind gust of 59 mph reported at the Rock Springs airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure passed to the north of the area and whipped a cold front across Wyoming. The tight pressure gradient as it passed through brought high winds to portions of Sweetwater County with a wind gust of 59 mph reported at the Rock Springs airport. In Lincoln County, a strong thunderstorm brought a 65 mph wind gust to the Fossil Butte National Monument.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 29, 3:12 AM MST, 6 hours 13 minutes earlier.
Area forecast discussion, Sep 29, 3:12 AM MST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
412 AM MDT Sun Sep 29 2019
.SHORT TERM...Today through Tuesday night
We are finally seeing a downward trend in showers East of the Divide
at this time as the best energy shifts further west. All in all, for
areas East of the Divide should have a drier day than yesterday. But
notice how I said drier, not dry. All areas will have a chance of
showers and thunderstorms once again, but for most areas it should
be dry most of the time. In addition, we will have the added threat
of high winds today in areas prone to southwest flow ahead of cold
front passages. With 700 millibar winds around 50 to 55 knots and
decent downward forcing, we hoisted high wind warnings for Natrona
County and eastern Sweetwater County. However, this will be
borderline and largely confined to the more wind prone areas like
Wyoming Boulevard and more eastern portions of Sweetwater County
near Wamsutter. There is also the chance of strong wind gusts with
any shower to thunderstorm that fires as a cold front moves across
the area. Colder air will move in tonight, but moisture should be
exiting so most lower elevation areas will only see flurries at most
as snow levels drop.
Meanwhile, out west rain and high elevation snow continues this
morning. The models remain consistent and having the heaviest
precipitation this morning then a gradual drying trend from south to
north as the deepest moisture moves into Montana. The Winter Weather
Advisories and Flood Watches looked fairly good so we continued them
as is for now. The afternoon should feature a gradually decreasing
coverage of showers. As for snow in the valleys, there was some
briefly in the morning yesterday and there could be some starting
around late morning as colder air moves in following the cold front.
Any accumulation would be minor at best since the deeper moisture
will likely be moving away and ground temperatures still warm. Just
about all the showers should end by later Sunday night.
Things look cool but not as active for Monday and Tuesday. Another
system will move up from Utah for Monday. This one is a fast mover
and does not have a ton of moisture to work with though. With the
colder air in place, much of the precipitation will fall as snow in
the west but amounts should remain sub advisory. Meanwhile, East of
the Divide showers should be confined to the north. Even here, the
lower elevations could see a few snow flurries at times. Tuesday
looks to be coolest day of the period. Another wave will be in the
area this day but has even less moisture with it so any
precipitation is expected to be of the light variety.
.LONG TERM...Wednesday through Saturday
Some lingering showers are possible Wednesday as the upper low
moves out of the area, but most locations will be drying out. With
moderate ridging building a warming trend will occur through the
end of the work week with temperatures rising to near normal. The
next system bringing precipitation will approach the region by
next weekend, but models are not yet in agreement with timing and
coverage. In particular, the ECMWF is indicating Friday afternoon
could see scattered showers across the northern half of the area
while the GFS is dry. Have kept precip chances more in line with
the ECMWF for now. Gusty afternoon winds will likely return next
weekend across southern Wyoming.
&&
.AVIATION...12Z Issuance
Rain and mountain snow will occur along and west of the continental
divide through the day. MVFR conditions will be widespread through
00Z with areas of IFR conditions. Rain and snow will decrease after
00Z with VFR to MVFR conditions occurring. Mountains will be
frequently obscured. Isolated rain and snow showers will occur after
01Z.
Along and east of the continental divide, scattered showers and
isolated thunderstorms will occur through 00Z. The cold front will
move east through this area from 21Z through 01Z. The showers and
storms will decrease after 00Z with only isolated activity by 06Z.
VFR to MVFR conditions will occur through 00Z with local IFR
conditions in areas of heavier precipitation. Mountains will be
frequently obscured.
&&
.FIRE WEATHER...
A cold front will move across the state today. Rain and mountain
snow will continue in the west with the heaviest in the morning.
Showers and isolated thunderstorms will be possible East of the
Divide as the front moves through. Breezy to windy conditions will
be found across much of the area with high winds possible in
portions of Sweetwater and Natrona Counties. Relative humidity will
remain above critical levels. Mixing and smoke dispersal will be
range from poor in the northern basins to excellent in the eastern
and southern locations.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for WYZ001-
002-012-014.
Flash Flood Watch until noon MDT today for WYZ013-023>025.
High Wind Warning from noon today to 7 PM MDT this evening for
WYZ020.
High Wind Warning from 9 AM this morning to 7 PM MDT this
evening for WYZ030.
&&
SHORT TERM...Hattings
LONG TERM...Myers
AVIATION...Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Sep 29, 3:01 AM MST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
401 AM MDT Sun Sep 29 2019
WYZ001>020-022>030-301015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
401 AM MDT Sun Sep 29 2019
...Winter Weather Advisory for the Northwestern Mountains
through today...
...Flash Flood Watch for Lower Elevations across parts of Western
Wyoming through this Morning...
...High Wind Warning for Natrona County and Eastern Sweetwater
County today...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Today...The coverage and intensity of the precipitation will
decrease during Sunday morning. Strong to possibly high wind could
occur mainly between Rock Springs and Casper.
Sunday night...A first, widespread freeze is likely over the west
and south in places that have not hit freezing this season. A
light freeze could occur in some locations east of the Divide with
the Upper Wind River Basin Foothills, and Cody Foothills the most
likely area to see a widespread freeze.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...Snow showers likely over northwestern Wyoming.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
High Wind, East Sweetwater County
- When
- September 29, 9:25 AM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported at the Rock Springs airport.
Thunderstorm Wind, Lincoln
- When
- September 29, 9:25 AM MST
- Where
- Lincoln County, Fossil Butte Nm
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 41.830, -110.730
A Park Service employee reported a 65 mph wind gust at the Fossil Butte National Monument.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, September 29 to 30, 20191 death · 2 injured · 1 event
- Tornado and Hail in Illinois, September 29, 2019$310,000 · EF0 · 15 events
- Damaging Winds in Ohio, September 29, 2019$52,000 · 50 kt wind · 9 events
- Flash Flooding and Lightning Strike in Puerto Rico, September 29, 2019$48,000 · 3 events
- Hail in South Dakota, September 29, 20191.5 in hail · 6 events
- Damaging Winds and High Wind in Texas, September 29 to 30, 201961 kt wind · 6 events
- Damaging Winds in Virginia, September 29, 2019$2,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, September 29, 20191 in hail · 3 events
- Hail in South Dakota, September 29, 20191 in hail · 3 events
- High Wind in Wyoming, September 29, 201960 kt wind · 2 events
- Hail in South Dakota, September 29, 20191.25 in hail · 2 events
- Hail in South Dakota, September 29, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854753, 854754.